Nytol liquid
Advice for patients

What is Nytol liquid?

Recently launched Nytol liquid offers easy to swallow formulation containing a sedative antihistamine, diphenhydramine hydrochloride. Although liquid preparations containing diphenhydramine hydrochloride can be bought already (cough syrups), Nytol oral solution is the only product which contains diphenhydramine and is licensed as an antihistamine and sleep aid product.

What is Nytol liquid?

New Nytol product is a caramel flavoured oral solution containing diphenhydramine hydrochloride at a concentration of 10mg/5ml. Diphenhydramine is mainly used as a treatment of allergic conditions such as hayfever or as a temporary sleep aid.

Nytol liquid: age restrictions

Broadly speaking, age restrictions of Nytol oral solution depend on the indicated use.

As an antihistamine, Nytol solution is licensed for children from under 1 year of age, and adults.

As a sleeping aid, Nytol solution is not recommended for children under the age of 16.

How does caramel flavoured Nytol differ from Nytol tablets?

The main difference between Nytol tablets and liquid is the type of formulation. Nytol solution offers easy to swallow formulation as an alternative to tablets.

Will liquid work faster?

There is no official information suggesting a new Nytol product works faster than tablets.For some drugs, oral liquid preparations improve absorption times, but this not a general rule.

Both products contain the same sedative antihistamine, diphenhydramine hydrochloride.

Nytol tablets are available as Nytol Original, containing 25mg of diphenhydramine and as ‘One a night’ product, containing 50mg of diphenhydramine. Nytol tablets are licensed only as an aid to the relief of temporary sleep disturbances for ages 16 and over. The same age restrictions for this indication apply to Nytol solution.

Priced at around £10-£12, Nytol oral solution is considerably more expensive than Nytol tablets, which cost around £4-£6.

Nytol ‘One a night’ contains 20 tablets (20 doses) of diphenhydramine hydrochloride. When used as sleeping aid at maximum and equivalent dose of 25ml, a bottle of Nytol liquid provides only 12 doses.

To learn more about Nytol solution read product information leaflet or visit nytol.co.uk

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *